Clinical Characteristics and Changing Epidemiology of Clostridium difficile-Associated Disease (CDAD)

Department of Internal Medicine and Laboratory Medicine, Hanyang University College of Medicine, Guri Hospital, Guri, Korea.
The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi 08/2009; 54(1):13-9. DOI: 10.4166/kjg.2009.54.1.13
Source: PubMed


The spectrum of Clostridium difficile-associated disease (CDAD) ranges from mild diarrhea to life-threatening colitis. Recent studies reported an increase in incidence and severity of CDAD and the presence of severe community-acquired CDAD (CA-CDAD). The aims of this study were to investigate the incidence of CA-CDAD and non-antibiotics-associated CDAD, and to compare the clinical characteristics between hospital-acquired (HA) and CA-CDAD.
The medical records of 86 patients who were diagnosed as CDAD in Hanyang University Guri Hospital between January 2005 and October 2007 were retrospectively reviewed.
Of the 86 patients (mean age 64 years), 53 patients were women. The most frequently prescribed antibiotics were cephalosporins (67.4%), followed by aminoglycosides (38.4%) and quinolones (14%). Of the 86 patients, the average duration of treatment and recovery time of symptoms were 11.5 days and 4.6 days, respectively. Seven percent of patients experienced relapse treatment. The overall incidence rate of CA-CDAD and non-antibiotics-associated CDAD were 10.5% and 22.1%, respectively. CA-CDAD group had lower rate of antimicrobial exposure whilst showing higher rate of complications compared to HA-CDAD group. Three patients in the CA-CDAD progressed towards a severe complicated clinical course, including septic shock.
The incidence rate of CA-CDAD and non-antibiotics-associated CDAD were 10.5% and 22.1%, respectively. CA-CDAD tends to have a higher complication rate compared to HA-CDAD. Community clinicians needs to maintain a high level of suspicion for CDAD, whilst coping with the ever evolving epidemiologic change.

Download full-text


Available from: Tae Yeob Kim, Aug 20, 2014
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Antibiotics-associated diarrhea (AAD) is defined as unexplained diarrhea that occurs with the administration of antibiotics. Approximately 20% AAD cases are due to Clostridium difficile. Over the last decade, the incidence of Clostridium difficile-associated disease (CDAD) has progressively increased, and now a significant clinical problem. Recent change in the epidemiology of CDAD and the emergence of an epidemic hypervirulent strain suggest the need for greater attention for infection control, early diagnosis, and more effective treatment modality. However, since most cases of CDAD are both iatrogenic and nosocomial, careful selection of antibiotics, combined with proper hand hygiene and precaution by medical staffs are required.
    The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi 08/2009; 54(1):5-12. DOI:10.4166/kjg.2009.54.1.5
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: No abstract availble.
    The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi 03/2010; 55(3):208-10. DOI:10.4166/kjg.2010.55.3.208
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The incidence of treatment failure or recurrence of Clostridium difficile-associated diarrhea (CDAD) following metronidazole treatment has increased recently. We studied the treatment failure, recurrence rate, and risk factors predictive of treatment failure and recurrence after metronidazole treatment for CDAD. We retrospectively identified consecutive patients who were admitted and treated for CDAD at a single tertiary institution in Korea over a recent 10-year period (i.e., 1998-2008). Metronidazole was administered as the initial treatment to 111 of 117 patients (94.9%) with CDAD. Fourteen patients (12.6%) had no clinical response to the metronidazole treatment, and in 13 patients (13.4%) CDAD recurred after successful metronidazole treatment. Diabetes mellitus (p=0.014) and sepsis (p=0.002) were independent risk factors for metronidazole treatment failure. Patients who had received surgery within 1 month before CDAD developed were more likely to experience a recurrence after metronidazole treatment (p=0.032). Vancomycin exhibited a higher response rate after treatment failure, and metronidazole showed a reasonable response rate in the treatment of recurrence. Treatment failure and recurrence rates increased with time after metronidazole treatment for CDAD over the 10-year study period. Our data suggest that diabetes mellitus and sepsis are independent risk factors for metronidazole treatment failure, and that operation history within 1 month of development of CDAD is a predictor of a recurrence after metronidazole treatment.
    Gut and liver 09/2010; 4(3):332-7. DOI:10.5009/gnl.2010.4.3.332 · 1.81 Impact Factor
Show more